Diabetic Foot Ulcers
As a diabetic, my greatest fear has been the potential of complications leading to limb amputation. For me, this is the ultimate dread created from my disease. Thus, I have been very careful to watch my feet and take good care of them by:
- Daily inspection
- Daily washing and careful drying
- Using moisturizer but not between my toes
- Gentle use of pumice stone to smooth callouses
- Careful selection of shoes that are not tight, or rub anywhere and I do not wear higher heels at all.
- Wearing diabetic socks.
- Careful clipping of nails and care of cuticles.
- Occasional foot massage to encourage blood flow.
- Regular foot exercises to encourage blood flow.
By being so careful, I have had no problems with my feet up to now and have been very proud of myself and happy about it.
However, about 2.5 months ago, out of the blue, I developed a rash on both lower legs and feet. The rash was not itchy but painful, and developed over a weekend so it was three days before I saw my primary doc about it. By then, the rash was on my tummy and arms also and some major blisters were forming on my feet. My family doc diagnosed cellulitis and started me on a z-pac of prednisone and some antibiotics and said I had one impressive case and to return on Friday if not better. This was on a Tuesday. I thought i was better on Friday morning but by Saturday the rash was spreading up the trunk area of my body. So I headed to my local ER. Unfortunately the ER docs basically told me to see one of my other docs on Monday. So Tuesday I returned to my family doc who acknowledged it was worse and sent me to a local dermatologist to see if I had vasculitis. She performed a biopsy and indicated she thought it was vasculitis; the biopsy indicated it was vasculitis of the small capillaries. More prednisone and anti-biotics were prescribed and she took me off one of my NSAID meds which could cause skin related side effects.
I saw that doc twice and she seemed a little leery to take charge and deal with the ulcers beginning in my feet. Yes, I now had some ugly holes, several of them in both feet. They were becoming very painful also. Another week went by and I remembered that the med I was taking for a bone marrow disease-a chemo type drug had a side effect of causing leg ulcers. So I decided to call my oncologist the following Monday. I saw him that Monday and he agreed it might be causing the problem and did reduce my dosage but did not stop it completely, sending me upstairs to a new dermatologist who he said was an old guy who had seen it all. Yes he was an old guy and he was very intent on getting the ulcers under control and not worrying about my blood sugar or my blood marrow until we fixed my ulcer issue which was a good thing for me to hear at that time.
He said I needed more powerful levels of prednisone and antibiotics and cortisone cream than I had been given. So I began a new regiment of meds and I was to return in a week. I asked about pain meds but he didn’t want to prescribe any because of the potential for addiction. I was to use Tylenol.
Meanwhile, at home I was finding out what pain was. Nothing I had ever experienced before – back pain from ruptured discs, fibromyalgia, broken bones, various surgeries, nothing had ever hurt like these feet and leg ulcers did. The burning and electric current spasms running up and down my legs were awful. Nights were the worse and each night for hours I would endure these pains, finally posting requests for prayers for relief on my Facebook account. Several nights I thought it would be better to be dead. Needless to say, I was rapidly growing depressed and exhausted from no sleep. I spent hours each night on my iPad reading all I could about vasculitis, foot and leg ulcers and side affects of hydrea and how to heal ulcers.
My second visit with the dermatologist showed sone healing and improvement and we were happy. Once again I asked about pain meds but received no different answer. My next visit was to be after the new year and three weeks away, so I had additional prescriptions and instructions to follow.
I am currently waiting another week before I return for that next visit. Very, very slowly the ulcers are healing and I’m still dealing with sometimes excruciating pain. I’m using only Extra strength Tylenol and doling it out carefully each day. I’ve asked my hematologist about going off the hydrea altogether but he is hesitant until we know for sure it is causing this and will not heal while I’m on it. I’m not happy about the pain or thought of delayed healing but I’m trying to hang in there as long as I possibly can. Meanwhile my life is on hold, and I’m confined to my bed and my wheelchair. My hips and back are hurting from being in the chair all the time. Even sitting at my computer is too much for me right now because of the swelling in my legs and feet.
So my ulcer story is not over yet after 8 weeks but I will keep you updated. Meanwhile, the moral of this story is to take very good care of your feet and don’t delay seeing your doc as soon as you notice a rash or blister or cut. You need to begin meds as soon as possible and get things under control quickly or things can go downhill fast.
Thanks for looking at my site and coming to this page. I would love for you to leave any questions or comments below. In addition, I’m open to new topics to research and comment on as they pertain to my own health and experience living with diabetes. Please share your interests and questions in your comments. I also love to hear others stories about how they handle their own diabetes issues.